Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Jackson, KY

May 5, 2003Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 5, 2003, 10:33 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 10:33 PM EDT (02:33 UTC)
Expired
May 6, 2003, 2:30 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Fleming County, KY, Rowan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1737 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1737 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 060234
FFWJKL
KYC069-205-060630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1033 PM EDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  FLEMING COUNTY
  ROWAN COUNTY

* UNTIL 230 AM EDT

* AT 1030 PM EDT HEAVY RAIN HAD ENDED ACROSS FLEMING AND ROWAN 
  COUNTIES BUT RUNOFF FROM PREVIOUS HEAVY RAINS WILL CONTINUE.

* FLEMING COUNTY DISPATCH REPORTED THAT NUMEROUS ROADS WERE FLOODED
  AS OF 1015 PM EDT. SEVERAL BUILDINGS IN FLEMINGSBURG HAVE ALSO BEEN
  AFFECTED BY HIGH WATER. IN ROWAN COUNTY THERE HAVE ALSO BEEN       
  REPORTS OF WATER COVERED ROADS.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3845 8359 3830 8371 3809 8339 3823 8324

$$

SBH
1 follow-up statement
000 
WGUS73 KJKL 060439
FFSJKL
KYC069-205-060630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1240 AM EDT TUE MAY 6 2003

...A FLASH FLOOD WARNING IS IN EFFECT FOR FLEMING AND ROWAN COUNTIES 
UNTIL 230 AM EDT... 

IN FLEMING COUNTY...LAW ENFORCEMENT REPORTED THAT FLOODING CONTINUED 
AT 1220 AM EDT. ROUTE 11 WAS REPORTED CLOSED SOUTH OF FLEMINGSBURG. 
WATER WAS REPORTED IN THE BASEMENT OF THE COURTHOUSE AND A TRAILER 
HAD BEEN AFFECTED BY HIGH WATER.

IN ROWAN COUNTY...LAW ENFORCEMENT REPORTED THAT WATER WAS RECEDING 
IN THE CRANSTON AREA AS OF 1220 AM. SEVERAL COUNTY ROADS WERE STILL 
FLOODED...AND HIGH WATER CONTINUED TO AFFECT U.S. ROUTE 60 IN THE 
HALDEMAN AREA. A WEATHER SPOTTER HAD REPORTED THAT THE SOUTH BRANCH 
OF TRIPLETT CREEK IN THE HAYS CROSSING AREA CAME OUT OF ITS BANKS 
AROUND 1030 PM MONDAY EVENING.

NO ADDITIONAL HEAVY RAIN IS EXPECTED IN FLEMING OR ROWAN COUNTIES 
TONIGHT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE.

$$

SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 5, 8:55 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 5, 8:55 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT MON MAY 5 2003

TORNADO WATCH EXPIRED AT 8 PM EDT. RAIN COOLED AIR AND
TEMPERATURES IN THE 60S ACROSS EASTERN KENTUCKY. CONCERN HAS SHIFTED
FROM SEVERE WEATHER TO FLASH FLOODING OVER FAR NORTHERN COUNTIES.
THUDNERSTORMS CONTINUE TO TRAIN EAST ACROSS FLEMING...NORTHERN ROWAN
AND NORTHERN ELLIOTT COUNTIES WHERE FLASH FLOOD WARNINGS ARE IN
EFFECT. STRONG STORMS CONTINUE TO MOVE EAST ACROSS NORTHERN TN BUT
SHOULD REMAIN SOUTH OF KY MUCH OF NIGHT. SHOULD SEE SHOWERS AND
THUNDERSTORMS SPREAD BACK INTO OUR SOUTHERN COUNTIES BY DAYBREAK.
HAVE UDPATED GRIDS TO INCLUDE HIGHER POPS IN FAR NORTH EARLY
TONIGHT...AND LOWER POPS ELSEWHERE. UPDATED GRIDS...RDF AND ZONES
HAVE BEEN SENT.

.JKL...NONE.

SBH

------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------------------
545 PM EDT MON MAY 5 2003

STRONG TO SEVERE THUNDERSTORMS EARLIER HAVE GIVEN WAY TO SUPERCELL
...POSSIBLE TORNADO PRODUCING STORMS. SPS INDICATES A HIGH RISK FOR
THESE TYPE STORMS IN THE THE EVENING. GIVEN THE STORM ENVIRONMENT
AND CURRENT TORNADIC SUPERCELLS ROLLING OUT OF CENTRAL TENNESSEE
CONCUR WITH THIS ASSESSMENT. CURRENTLY MUCH OF THE CWA WEST OF
JACKSON IS IN A TORNADO WATCH UNTIL 8 PM EDT. PROBABLY NOT OUR LAST.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH THIS FAST FLOW...MCS/SVR
PATTERN AS MINOR WAVES RUN NORTHEAST FROM THE SOUTHERN ROCKIES TO
THE EASTERN GREAT LAKES THROUGH THE OHIO VALLEY. ONLY TOWARD THE END
OF THE FORECAST PERIOD...OVER THE WEEKEND...DOES THE BROAD SOUTHEAST
RIDGE PUSH NORTH ENOUGH TO LIMIT THUNDERSTORM DEVELOPMENT...AT LEAST
FOR THE SOUTHERN PART OF THE CWA.

SENSIBLE WEATHER WILL FEATURE AN ACTIVE 12 TO 24 HOURS FOR SOUTHEAST
KENTUCKY AND AN ACTIVE WEEK FOR THE OHIO VALLEY. DEEP LOW PRESSURE
TO THE WEST WILL CONTINUE TO SPAWN SFC WAVES RUNNING ALONG A STALLED
FRONTAL BOUNDARY RIGHT ACROSS THE AREA...JUST SOUTH OF THE OHIO
RIVER. WILL GO WITH HIGHEST POPS THIS EVENING ACROSS THE SOUTHEAST
WITH SEVERE WORDING IN THE ZONES FOR THE EVENING. FOLLOWING A BLEND
OF THE GFS AND ETA ALONG WITH HPC GRAPHICS FOR QPF AND POPS TONIGHT
RUNNING UP FROM THE SOUTH AGAIN AFTER MIDNIGHT. EXPECT ANOTHER ROUND
OF STRONG TO SEVERE THUNDERSTORMS DURING THE DAY TUESDAY...BUT
PROBABLY NOT AS WIDESPREAD. AN ADDITIONAL MCS WILL BE POSSIBLE
TUESDAY NIGHT WITH MORE DIURNAL THUNDERSTORMS POSSIBLE WEDNESDAY.
THIS SCENARIO REPEATS AGAIN ON THURSDAY BEFORE THE FRONT WAVES BACK
SOUTH ON FRIDAY HOPEFULLY GIVING US A REPRIEVE HEADING INTO THE
WEEKEND. MAX TEMPERATURES THROUGH THE WEEK WILL BE IN THE MIDDLE TO
UPPER 70S...BUT COULD BE COOLER DEPENDING ON PRECIP AND CLOUDS WITH
AS WE TIME THESE DIURNALLY DRIVEN EVENTS.

MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD...SPLIT THE DIFFERENCE
WHEN THEY OCCURRED. MADE POPS HIGHEST THIS EVENING IN THE SOUTHEAST
AND AGAIN TOWARD DAWN OVER THE SOUTH.

IFPS GRIDS...PERFORMED MY USUAL POPULATION WITH THE MESOETA TEMP AND
WIND FIELDS THROUGH 60 HOURS...ADJUSTED THESE VIA TEMPORAL EDITOR TO
BETTER FIT EXPECTED MAXES AND MINS. FINE TUNED POPS AND SKY GRIDS
FOR EXPECTED MCS/SVR THREAT THIS EVENING THROUGH TUESDAY. OTHERWISE
...PRETTY MUCH STUCK WITH EXISTING GRIDS IN THE EXTENDED AND
ADJUSTED TOWARD THE MODEL AND NDFD CONSENSUS WITH SOME DIURNAL
EFFECTS.

ZONE FORECAST AND TEXT PRODUCTS ALREADY ISSUED.

ACTUAL CCF NUMBERS:
LOZ 063/078 060/077 060 675
JKL 063/078 061/078 059 664

GREIF
---------------------------------------------------------------------
825 AM EDT MON MAY 5 2003

REPORTS OF TREES DOWN AND OTHER NON THUNDERSTORM WIND DAMAGE ARE
PILING UP HERE THIS MORNING AS THE TIGHT PRESSURE GRADIENT AND
STRONG WINDS ALOFT ARE BROUGHT DOWN TO THE SURFACE IN SHOWERS. AN
ADDITIONAL SEVERE THREAT WILL MOVE IN OVER THE NEXT COUPLE OF HOURS
AS A LINE OF SEVERE THUNDERSTORMS MOVE INTO THIS CHARGED
ENVIRONMENT. AS A RESULT...HAVE ISSUED A HIGH WIND ADVISORY THROUGH
5 PM EDT. WILL HOLD OF ON A ZONE UPDATE FOR A FEW MINUTES AS
INDICATIONS ARE THAT A TORNADO BOX IS FORTHCOMING. UPDATES TO THE
TEXT PRODUCTS SHORTLY.

GREIF
---------------------------------------------------------------------
145 AM EDT MON MAY 5 2003

UPPER LEVEL CHARTS REVEAL A TROUGH OVER NEW ENGLAND...RIDGE OVER
APPALACHIANS ...NEGATIVELY TILTED TROUGH OVER THE PLAINS...AND MEAN
TROUGH OVER THE WEST COAST.

MODELS ARE A BIT TOO FAR NORTHEAST WITH WARM AIR AT 850 MB IN
ASSOCIATION WITH THE WARM FRONT.

CURRENT RADAR SHOWS STORMS STREAMING INTO NORTHERN HALF OF CWA WITH
GOOD ISENTROPIC LIFT.  TORNADO WATCH BOX BUMPS UP AGAINST CWA TO THE
WEST.  SURFACE LOW OVER NORTHERN MISSOURI WITH ASSOCIATED WARM FRONT
MOVING NORTHEAST INTO SOUTHERN KENTUCKY.  SHOULD POKE INTO CWA BY
12Z THIS MORNING THE WAY THINGS ARE GOING.  COLD FRONT IS WELL OUT
TO THE WEST IN THE PLAINS.  THE NEGATIVELY TILTED TROUGH IS IN THE
PROCESS OF BECOMING SEVERELY NEGATIVELY TILTED OVER THE CENTRAL
PLAINS AND LOSE ITS CHARACTERISTICS.  THE ETA IS TRENDING WEAKER AND
FARTHER WEST WITH THIS LOW WHICH SUPPORTS THIS THINKING.  UPPER FLOW
WILL BECOME MORE PARALLEL WITH SURFACE COLD FRONT.

THE PLANS FOR THE COLD FRONT HAVE OBVIOUSLY CHANGED A BIT FROM
EARLIER THINKING.  THE ORIENTATION WILL BECOME MORE EAST-WEST
ORIENTED BY WEDNESDAY WITH WAVES DEVELOPING ALONG IT AND MOVING TO
THE EAST.  THE FRONT COULD BECOME NEARLY STATIONARY OVER THE CWA BY
MID-WEEK.  MESOETA IS SHOWING SOME HEAVY RAIN AS EARLY AS TUESDAY.
THIS COULD SPELL TROUBLE HYDROLOGICALLY WITH POTENTIAL FLOODING
PROBLEMS.  PERIODS OF GOOD MOISTURE AND LIFT WILL OCCUR. WILL
PROBABLY BE A HYDROLOGICALLY BUSY WEEK.  TIMING OF THESE WAVES IS A
BIT MURKY AS THERE ARE DIFFERENCES IN MODEL OUTPUT.  ETA MIGHT BE
THE BETTER SOLUTION RIGHT NOW AS GFS IS HAVING FEEDBACK PROBLEMS.

MODELS ARE FAIRLY SIMILAR WITH TEMPS OVER THE NEAR TERM...EXCEPT AVN
MOS LOOKS A LITTLE BIT WARM FOR TUESDAY AS I EXPECT CLOUDS AND
PRECIP...SO 80S WOULD BE KIND OF TOUGH TO ACHIEVE.  NGM POPS DO NOT
LOOK TOO BAD.

HEINLEIN
---------------------------------------------------------------------
Hazardous weather outlook, May 5, 10:17 PM EDT, 16 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1017 PM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN KENTUCKY
TONIGHT. IF SEVERE WEATHER OCCURS IT WILL BE ISOLATED WITH THE MAIN
THREATS BEING DAMAGING WINDS AND HAIL. ANY THUNDERSTORMS THAT DO
OCCUR TONIGHT COULD ALSO BRING HEAVY RAINS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FOR TUESDAY...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS ALL OF EASTERN KENTUCKY. SOME OF THESE STORMS MAY PRODUCE
DAMAGING WINDS...AND LARGE HAIL. THE THREAT OF AN ISOLATED TORNADO
EXISTS AS WELL.

SEVERE STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY...AND THE CHANCE
FOR THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF HAIL AND WIND DAMAGE
TONIGHT AND TUESDAY.

SBH

In the hours before

Local storm report, May 5, 7:14 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
714 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    7 NE LONDON               KY   WIND DAMAGE
05/05/03   LAUREL                         TREES DOWN ALONG HIGHWAYS
                                          3435 AND 578. REPORTED BY
                                          STATE HIGHWAY DEPARTMENT
Local storm report, May 5, 7:26 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
726 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    3 W IRVINE                KY   WIND DAMAGE
05/05/03   ESTILL                         TREES DOWN ON JR FURNITURE
                                          ROAD OFF HWY 52. REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, May 5, 7:35 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
735 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    PINE RIDGE                KY   WIND DAMAGE
05/05/03   WOLFE                          TREES DOWN IN PINE RIDGE /
                                          ROGERS AREA. REPORTED BY
                                          LAW ENFORCEMENT
Local storm report, May 5, 8:52 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
852 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    7 NW HILLSBORO            KY   WIND DAMAGE
05/05/03   FLEMING                        TREES DOWN ALONG HIGHWAY
                                          57. REPORTED BY FLEMING
                                          COUNTY DISPATCH.

0830 PM    5 S FLEMINGSBURG          KY   FLASH FLOODS
05/05/03   FLEMING                        WATER OVER HIGHWAY 11 AND
                                          THE ROAD IS CLOSED.REPORTED
                                          BY FLEMING COUNTY DISPATCH.

JP
Local storm report, May 5, 8:58 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
858 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    FLEMINGSBURG              KY   WIND DAMAGE
05/05/03   FLEMING                        LARGE TREE LIMBS DOWN.
                                          REPORTED BY FLEMING COUNTY
                                          DISPATCH.

JP
Local storm report, May 5, 10:33 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1033 PM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    FLEMINGSBURG              KY   FLASH FLOODS
05/05/03   FLEMING                        NUMEROUS ROADS CLOSED IN
                                          AND AROUND FLEMINGSBURG.
                                          WATER IN CITY COURTHOUSE
                                          AND LOCAL BANK. REPORTED BY
                                          COUNTY DISPATCH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:30 PM EDTFlash Flood WarningJKLElliott90 min
May 5, 8:57 PM EDTFlash Flood WarningJKLFleming, Rowan2 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.